Signs and Symptoms Codeine is metabolized to morphine and its effects are similar to those of morphine and other opiate analgesics. Respiratory depression, sedation and miosis and common symptoms of overdose. Other symptoms include nausea, vomiting, skeletal muscle flaccidity, bradycardia, hypotension, and cool, clammy skin. Apnea and death may ensue; children have had apnea after doses as small as 5 mg/kg. Noncardiac pulmonary edema may develop opioid overdose, and monitoring of heart filling pressure may be helpful. Treatment To obtain up-to-date information about the treatment of overdose, a good resource is your Certified Regional Control Center. Telephone numbers of certified poison control centers are listed in the beginning of Physicians GenRx. In managing overdosage, consider the possibility of multiple drug overdoses, interaction among drugs, and unusual drug kinetics in your patient. Naloxone antagonizes most effects of codeine. Protect the airway as Naloxone may induce vomiting. Naloxone has a shorter duration of action than codeine; repeated doses may be needed. In patients who abuse opioids chronically, a withdrawal syndrome may be manifest on administration of naloxone. This may include yawning, tearing, restlessness, sweating, dilated pupils, piloerection, vomiting, diarrhea, and abdominal cramps. This syndrome usually abates quickly as the effect of naloxone dissipates. Protect the patient's airway and support ventilation and perfusion. Meticulously monitor and maintain, within acceptable limits, the patient's vital signs, blood gases, serum electrolytes, etc. Absorption of drugs from the gastrointestinal tract may be decreased by giving activated charcoal, which in many cases, is more effective than emesis or lavage; consider charcoal instead of or in addition to gastric emptying. Repeated doses of charcoal over time may hasten elimination of some drugs that have been absorbed. Safeguard the patient's airway when employing gastric emptying or charcoal. Forced diuresis, peritoneal dialysis, hemodialysis, or charcoal hemoperfusion have not been established as beneficial for an overdose of codeine phosphate.